Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 138, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 26, 2018, 11:12 PM CDT for Beadle County, Kingsbury County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2018, 11:12 PM CDT (04:12 UTC)
- Expired
- Aug 26, 2018, 11:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Beadle County, SD, Kingsbury County, SD
The radar
The Aberdeen radar (KABR), 112 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2190 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1710 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 16.0
The text
As transmitted.
738
WUUS53 KFSD 270412
SVRFSD
SDC005-077-270445-
/O.NEW.KFSD.SV.W.0138.180827T0412Z-180827T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1112 PM CDT SUN AUG 26 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Kingsbury County in east central South Dakota...
Northeastern Beadle County in east central South Dakota...
* Until 1145 PM CDT.
* At 1112 PM CDT, a severe thunderstorm was located 8 miles southeast
of Carpenter, or 22 miles northeast of Huron, moving east at 40
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Kingsbury and northeastern Beadle Counties, including
the following locations... Bancroft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.
&&
LAT...LON 4455 9785 4454 9749 4446 9744 4445 9809
4463 9808 4463 9786
TIME...MOT...LOC 0412Z 257DEG 35KT 4453 9783
HAIL...1.25IN
WIND...60MPH
$$
Dux2 follow-up statements
382
WWUS53 KFSD 270427
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1127 PM CDT SUN AUG 26 2018
SDC005-270437-
/O.CAN.KFSD.SV.W.0138.000000T0000Z-180827T0445Z/
Beadle SD-
1127 PM CDT SUN AUG 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BEADLE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been
cancelled.
LAT...LON 4455 9785 4454 9749 4446 9744 4446 9778
TIME...MOT...LOC 0427Z 254DEG 35KT 4457 9760
$$
SDC077-270445-
/O.CON.KFSD.SV.W.0138.000000T0000Z-180827T0445Z/
Kingsbury SD-
1127 PM CDT SUN AUG 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHWESTERN KINGSBURY COUNTY...
At 1127 PM CDT, a severe thunderstorm was located near Willow Lake,
or 18 miles north of Lake Thompson State Recreation Area, moving east
at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bancroft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
LAT...LON 4455 9785 4454 9749 4446 9744 4446 9778
TIME...MOT...LOC 0427Z 254DEG 35KT 4457 9760
HAIL...1.25IN
WIND...60MPH
$$
Dux487
WWUS53 KFSD 270439
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1139 PM CDT SUN AUG 26 2018
SDC077-270448-
/O.EXP.KFSD.SV.W.0138.000000T0000Z-180827T0445Z/
Kingsbury SD-
1139 PM CDT SUN AUG 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KINGSBURY COUNTY
WILL EXPIRE AT 1145 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4455 9785 4454 9749 4446 9744 4446 9778
TIME...MOT...LOC 0438Z 257DEG 35KT 4459 9749
$$
DuxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 6:39 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, Aug 26, 6:39 PM CDT, 4 hours 33 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 639 PM CDT Sun Aug 26 2018 .SHORT TERM...(This evening through Monday) Issued at 359 PM CDT Sun Aug 26 2018 Overall, the weather pattern still looks very chaotic and challenging through about Tuesday or Tuesday evening. In the near term, one short wave has exited the CWA to the east. This was the wave which gave TSRA to northwest IA this morning. To the north, a second short wave is noted currently in western and central ND which will move eastward this evening. There are primarily two areas to watch late this afternoon and early evening. One area is in the southern part of our northwest IA zones involving Sioux City and Storm Lake. TSRA could redevelop in that area on the northern side of mid level div Q which resides from the short wave to the east, back to along and just north of I 80. Weak convection has very recently fired in eastern NE along warm air advection and buoyancy with the low level jet. Therefore have scattered TSRA mentioned for those locations. To the northwest, conditions have really heated out to temperatures in the 90s. However the warm front is clearly shown both on surface obs and satellite as moving northward, and is well north of our forecast area. Skittish elevated convection has meandered around central SD all afternoon and has really struggled. So despite the very warm temperatures, it still appears capped in our western zones. Since their convective temperature has been reached, have isolated to scattered pops for those locations too into the evening hours. After midnight, the CWA looks to be under subtle ridging and in between short waves, therefore the weather looks quieter. The short wave mentioned to the north will drag a weak cold front/wind shift through our northwest zones, stalling the boundary from about Brookings SD to Tyndall SD. Therefore lows will be moderately cooler in our western zones with readings in the lower 60s. Conversely elsewhere, lows will be in the upper 60s to around 70 and very humid. On Monday, added convective chances through the day along the aforementioned stalled boundary. Some of the CAMs are picking up on isolated to scattered activity and with 700mb temperatures only about +10C coupled with steep mid level lapse rates, there is no need to argue their output. By afternoon, an upper trough of low pressure moves into the western Dakotas. Ahead of this trough, yet another short wave moves northeastward through our area which may keep our eastern zones, generally east of I 29, active in the afternoon and early evening. We will have to monitor these zones for severe weather chances with 0-6km shear averaging 50 knots. But wind shear is rather unidirectional out of the southwest where the shear is usable, so scattered convection may go multi cellular rather rapidly. 0-1km ML CAPE is about 2000-2500 J/kg. Concerning highs, one more warm day is in store, especially along and south of I 90 where highs will be in the mid to upper 80s. Along highway 14, temperatures will be closer to 80. .LONG TERM...(Monday night through Sunday) Issued at 359 PM CDT Sun Aug 26 2018 On Monday night, the short wave moving through our eastern zones in the afternoon appears to get better organized Monday evening east of our forecast area. The upper trough over the western Dakotas moves east to northeast through ND Monday night and Tuesday morning. On its heals, another upper trough will move into the intermountain west and into eastern WY by midday Tuesday. Therefore the weather remains somewhat unsettled, but the short wave moving through ND Monday night will push a cold front through the entire forecast area. Raised winds behind the front late Monday night and Tuesday by using consmos and temperatures will be noticeably cooler on Tuesday with highs only in the upper 60s to mid 70s. The last upper wave moves through our area Tuesday night which will help to produce another mild day on Wednesday with highs in the 70s. The upper flow then becomes quasi zonal late this week. There is still good model agreement in bringing a fast moving short wave through this area Thursday night. Then there is also good agreement in a strong upper trough moving into south central Canada and the northern plains Friday evening with more activity along that wave. This wave will push another cold frontal boundary through and forecast highs may be a bit warm next Saturday. Right now we have readings near normal, but it may below normal similar to Tuesday and Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 638 PM CDT Sun Aug 26 2018 After sunset, surface winds will quickly become light, but there is high confidence in strong 40 to 50 kt south-southwesterly winds 2000 to 5000 ft off the ground that continue throughout the night. Low level wind shear groups have been added to TAFs in the affected areas, primarily along and east of the I-29 corridor. Winds in this layer decrease after sunrise Monday. Chances for thunderstorms increasing after noon Monday, with winds shifting to northerly behind the cold front. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...MJ LONG TERM...MJ AVIATION...VandenBoogart
Hazardous weather outlook, Aug 26, 5:57 AM CDT, 17 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 557 AM CDT Sun Aug 26 2018 SDZ038-039-052-053-057-058-271100- Beadle-Kingsbury-Jerauld-Sanborn-Brule-Aurora- 557 AM CDT Sun Aug 26 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, and south central South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms are possible later this morning through early afternoon, with another chance at an isolated thunderstorm later this evening. Severe weather is possible in the form of large hail up to half dollar size and damaging wind gusts to 65 mph, with brief heavy rainfall also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday The risk for additional storms on Monday will be mainly from late afternoon through the evening hours. At this point, the risk for severe storms is low on Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely today and tonight. IAZ001-012-MNZ097-098-NEZ013-014-SDZ050-054>056-059>071-271100- Lyon IA-Sioux-Pipestone-Rock-Dixon-Dakota-Gregory-Miner-Lake- Moody-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 557 AM CDT Sun Aug 26 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight A small chance for thunderstorms will occur late morning and early afternoon in areas around the South Dakota border, especially in northeast Nebraska. Severe storms are unlikely, but an isolated storm could produce marginally large hail, damaging wind, or brief torrential rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday The risk for additional storms on Monday will be mainly from late afternoon through the evening hours. An isolated severe storm is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely today and tonight. IAZ002-003-013-014-020>022-031-032-MNZ071-072-080-081-089-090- SDZ040-271100- Osceola-Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson- Brookings- 557 AM CDT Sun Aug 26 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, and east central South Dakota. .DAY ONE...Today and Tonight Thunderstorm chances will increase during the later morning and afternoon hours. A few storms could become strong to severe, capable of hail up to half dollar size and wind gusts to 65 mph during the afternoon. Also, while storms are expected to remain well north of the Highway 14 corridor tonight, be aware that if any storms manage to develop southward, there would be potential for a severe storm capable of winds to 80 mph as well as periods of heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday The risk for additional storms on Monday will be mainly from late afternoon through the evening hours. A few severe storms will again be possible, but there will be an increased threat for excessive rainfall and flash flooding, especially from southwest Minnesota toward the Iowa Great Lakes. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible from 1 pm to 6 pm CDT.
In the hours before
Local storm report, Aug 26, 5:32 PM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
532 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM TSTM WND DMG HITCHCOCK 44.63N 98.41W
08/25/2018 BEADLE SD TRAINED SPOTTER
STRONG WIND GUSTS BROKE DOWN TREE BRANCHES
ABOUT 2 INCHES IN DIAMETER.
&&
TRMSpecial weather statement, Aug 26, 7:24 PM CDT, 3 hours 48 minutes before
Special Weather Statement National Weather Service Sioux Falls SD 724 PM CDT Sun Aug 26 2018 IAZ031-032-NEZ013-014-270200- Woodbury-Ida-Dixon-Dakota- 724 PM CDT Sun Aug 26 2018 ...Persistent Strong Winds North of Thunderstorms... An area of showers and thunderstorms south of Wayne, Sioux City, and Storm Lake continues to slowly move eastward this evening. These thunderstorms are pulling stronger winds above the ground to the surface, with persistent 30 to 50 mph southerly winds reported. In some cases, strong winds won't be associated with rainfall. These strong sustained winds may likely continue through 9 pm, and may briefly gust higher at times.
Local storm report, Aug 26, 10:27 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1027 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL 2 SSE WESSINGTON 44.43N 98.68W
08/26/2018 E1.00 INCH BEADLE SD CO-OP OBSERVER
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 10:03 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 42 min |
| Aug 27, 2:24 PM CDT | Severe Thunderstorm Warning | FSD | Union | 36 min |
| Aug 27, 2:51 PM CDT | Severe Thunderstorm Warning | FSD | Union | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.